BACKGROUND: Flares or onset of inflammatory bowel disease in association with immunosuppression has been reported in the literature. METHODS: We studied 4 cases of patients with rheumatic disease who developed or had a flare of ulcerative colitis either after initiation of or while taking a tumor necrosis factor-α inhibitor. RESULTS: We identified 4 patients, three male and one female. Two of the male patients had a seronegative spondyloarthropathy and one had rheumatoid arthritis. The female patient had amyopathic dermatomyositis. Two of the 4 patients had ulcerative colitis prior to tumor necrosis factor-α treatment. Both of these patients had quiescent ulcerative colitis that flared after they began taking etanercept. Two patients developed de novo ulcerative colitis while taking a tumor necrosis factor-α inhibitor. CONCLUSIONS: The data presented in these 4 cases supports a temporal relationship between initiating a tumor necrosis factor-α inhibitor and onset or flare of ulcerative colitis. These observations raise the possibility that tumor necrosis factor-α inhibitor therapy, which has been used as treatment for inflammatory bowel disease, may rarely be a factor in the development of disease.
|Original language||English (US)|
|Number of pages||3|
|Journal||American Journal of the Medical Sciences|
|State||Published - Mar 1 2007|
- Tumor necrosis factor inhibitor
- Ulcerative colitis
ASJC Scopus subject areas